There has been a dramatic increase in the number of calls to a poisons hotline. Symptoms include palpitations, agitation, tremor and gastrointestinal upset, besides signs of serious cardiac or neurological toxicity such as hallucinations, seizures.
These are the findings of a study by Naren Gunja, director, New South Wales Poisons Information Centre, and Jared Brown, conducted over seven years, the Medical Journal of Australia reports.
The study shows the trend of misuse and toxicity appears to be increasing among teenagers; out of the 217 callers who were classified as recreational users, the median age was 17 years.
“Consumers are likely to be unaware of the variation in chemical composition and caffeine dosage in energy drinks, and with little or no warnings on products, the potential for overdose remains ever-present,” Gunja says.
“Manufacturers pitch their product to athletes, students and people in professions that require sustained alertness,” says Gunja.
Most energy drinks contain varying amounts of caffeine, guarana extract, taurine and ginseng, with additional amino acids, vitamins and carbohydrates.
Gunja says adverse reactions and toxicity from high-energy drinks can be attributed to the caffeine content, which is typically around 300 mg per can.
The Pope is said to be recovering from a lung inflammation
The all-rounder hammered an unbeaten 104 off 48 balls to secure a five-wicket victory for Australia